Hand-Foot Syndrome: A Common Side Effect of Breast Cancer Treatment

What to expect and what you can do

One of the lesser-known side effects from chemotherapy is a skin reaction known as hand-foot syndrome , in which the palms of the hands and soles of the feet become red and painful, and the skin may peel, blister, or develop sores. The official name of this condition is palmar-plantar toxicity , though doctors may also call it erythrodysesthesia or erythema . It's much easier to call it by its common name, hand-food syndrome, which is sometimes abbreviated HFS.

This condition isn't the same as neuropathy , which is nerve damage (also caused by chemo) and causes tingling, numbness, and a pins-and-needles type of pain.

Hand-foot syndrome happens as a reaction to certain chemotherapy drugs. Chemo agents known to cause hand-foot syndrome include:

  • Doxorubicin (Adriamycin, Doxil).
  • Capecitabine (Xeloda).
  • Fluorouracil (5-FU).
  • Cytarabine (Ara-C).
  • Sunitinib (Sutent).
  • Sorafenib (Nexavar).

Doctors don't know exactly what causes hand-foot syndrome, but it seems to occur when small blood vessels in the hands and feet break due to pressure or high temperature, allowing chemo drugs to leak into the tissues of the hands and feet. This leads to irritation and inflammation of the tissues.

Ways to Prevent Hand-Foot Syndrome

Notify the doctor. If you notice the signs of hand-foot syndrome after chemotherapy treatment, contact the doctor right away.

Ask if th e chemo dosage should be lowered. Studies show this can control hand-foot syndrome without reducing the effectiveness of chemo treatment. If a severe reaction develops, the doctor may even decide to postpone a chemo treatment.

Avoid exposure to heat or pressure. Because both heat and pressure can cause the blood vessels to break, avoid exposure to heat and any activity that squeezes or puts pressure on the hands and feet.

Other advice to patients:

  • Don't use really hot water when showering or washing up, and try not to immerse your hands in water any more than absolutely necessary.
  • Ask someone else to do the dishes! (Even using rubber gloves to wash dishes won't help, as the heat trapped inside the rubber can trigger a reaction.
  • Avoid rubbing or putting pressure on the skin of the hands and feet. Do this as much as possible for a week after treatment. Things to avoid include:
    • Washing vigorously.
    • Jumping or running.
    • Wearing tight shoes.
    • Using hand tools such as hammers, pliers, or screwdrivers around the house (the squeezing action can trigger HFS).
    • Working with garden tools such as clippers or trowels.
    • Chopping food.

How to Treat Hand-Foot Syndrome

Ice the hands and feet during and after treatment. This help prevent and ease the pain of hand-foot syndrome. Many cancer patients find using plastic bags of frozen corn or peas works better than hard blocks of ice, since they conform to the hands and feet better.

Moisturize the skin with aloe vera, lotion, or a healing balm. Good moisturizers can help prevent peeling. (But it's important not to rub vigorously when putting on the cream.) For inflammation, blistering, and peeling, hydrocortisone cream works well.

Try topical treatment with a prescription cream called DMSO (dimethyl-sulfoxide). DMSO has been found to be very effective at treating the pain and inflammation from hand-foot syndrome, but only recently has it become available, and not all doctors mention it. If you or someone you're caring for develops hand-foot syndrome, ask the doctor to prescribe DMSO. You can also ask chemo nurses about it during treatment sessions.

Consider vitamin B6. Some small studies suggest that taking vitamin B6 at a fairly high dose (50 to 150 mg) can help, but discuss this with the doctor before trying it. Some expert s suggest that people who are going to be taking chemo drugs such as Adriamycin, known to cause hand-foot syndrome, begin taking vitamin B6 preventively. In this case the dose is also 50 to 150 mg, which is higher than the dose contained in a conventional B vitamin, so it has to be purchased it separately.

Because hand-foot syndrome can worsen and actually lead to the postponement of chemo treatments, it's best to take it seriously. No matter how hard it is to leave dishes in the sink and resist favorite activities like gardening or exercising, it's worth giving your hands and feet a rest for a few days after chemo to prevent hand-foot syndrome.

over 2 years ago, said...

My husband gets calluses on feet and skn hardens and falls off. Causing terrible pain. Has anyone used acupunture ?

about 4 years ago, said...

I am 60, have breast cancer metastases to bone, liver, lung and chest wall. I've been taking Xeloda without other co-used drugs except pain meds for almost a year now and my cancer cell count has dropped dramatically. It's working! The side effects aren't as bad as the last two chemo's I've done. A few months ago I started sweating when I exert myself. I happens mostly in stores or while cleaning house. It's gotten so bad that my face drips and my hair is drenched. I carry around a hand fan, little battery operated fan and box of tissue. I've also lost half of my hair, have no appetite, feel tired and generally crappy, but I find that if I go out for a few hours 2-3 times a week I feel better. I am totally self sufficient. I take anti-depressants and try to be as positive as possible. I have hand and foot syndrome, where they swell, turn red and the skin peels off. Betamethasone Dipropionate gives some relief. I have neuropathy in fingers and toes, and excessive bruising on my forearms (as Coumadin or Warfarin side effects), all side effects from Xeloda. It's worth the benefit of a longer life.

over 5 years ago, said...

Hi evelyn, Thank you very much for your question. Unfortunately, we are unable to diagnose medical problems for our site members, or provide medical guidance online. While members of our community may respond to your question, we recommend that you contact a doctor offline regarding this medical issue. Thank again for participating in our community! We hope you'll visit again soon. -- Emily | Community Manager

over 5 years ago, said...

my hubby had a really hard time with this..we have found the ice really works. raising feet as much as possibleand creaming helps. the blisters on fingers will get hard and peel the feet really get more like hard marks, we just went to a foot doctor to get scrapeed and it reallt helped. i hope these things can work for you

over 5 years ago, said...

what can i do with my feet they feel like i,m walking on rags and my fingerstips are numb

over 5 years ago, said...

my hubby who has sore feet not real red but the blisters on the inside of this left hand (top knuckle)are real sore... he doesn't do dishes or garden, i cut the food, so no knives.. this pill would or could just effect his left handt. he is on votrient (target chemo) we lowered the does once..any thoughts...

over 5 years ago, said...

so 13 years after suffering horribly with palmar peeling bilaterally, dozens of MD specialists who were `clueless, and suffering pain horridly, I accidentally find this article. I wonder how many people actually develop this! Noone ever warned me about it

almost 6 years ago, said...

Thanks. This is the first article on HFS that explains HOW it happens (blood vessels in the hand and foot break, allowing chemo to leak in. Now I understand, I will be much more careful about immersing my hands in water, even with rubber gloves. Too bad, no more dish-washing (grin). I hate missing out on gardening. Thanks for a great article. I would like to send it to the folks who are writng a guideline for using the chemo Xeloda. Would this be okay, if it is attributed to you? -Morgan

about 6 years ago, said...

sounds like good advice, I'll report back later on my results